Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 1, 2012, 7:43 PM CST for Franklin County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 1, 2012, 7:43 PM CST (01:43 UTC)
- Expired
- Feb 1, 2012, 8:11 PM CST
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 76 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
248 WUUS54 KHUN 020143 SVRHUN ALC059-020230- /O.NEW.KHUN.SV.W.0010.120202T0143Z-120202T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 743 PM CST WED FEB 1 2012 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTHWEST ALABAMA... * UNTIL 830 PM CST * AT 742 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HALLTOWN...OR ABOUT NEAR RED BAY...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... DEMPSEY... HODGES... BELGREEN... DUKETON... ROCKWOOD... ISBELL... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3454 8764 3431 8762 3432 8813 3450 8814 TIME...MOT...LOC 0142Z 267DEG 25KT 3442 8802 $$ 70/DD
1 follow-up statement
274 WWUS54 KHUN 020211 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 811 PM CST WED FEB 1 2012 ALC059-020221- /O.CAN.KHUN.SV.W.0010.000000T0000Z-120202T0230Z/ FRANKLIN AL- 811 PM CST WED FEB 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS CANCELED... WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED. HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS PASSED. LAT...LON 3454 8764 3431 8762 3432 8813 3450 8814 TIME...MOT...LOC 0211Z 267DEG 25KT 3443 8778 $$ 70/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 5:21 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 1, 5:21 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 521 PM CST WED FEB 1 2012 .UPDATE... FOR 00Z TAFS && .DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE BIRMINGHAM AL/ PREFRONTAL RAIN IS MOVING TO THE EAST OF THE AREA...WITH SOME CLEARING JUST TO OUR WEST. COLD FRONT CURRENTLY DRAPED ACROSS WESTERN KENTUCKY...ARKANSAS...AND EASTERN TEXAS WILL CONTINUE TO MOVE EASTWARD AND ACROSS THE CWA BY TOMORROW. AN AREA OF THUNDERSTORMS CURRENTLY IN AR ALONG THE FRONT LOOKS TO MAKE IT TO AT LEAST WEST NORTH ALABAMA. MODELS SHOWS LIFT ALONG THE FRONT CROSSING THE AREA AFTER 00Z...SO HAVE KEPT MENTION OF THUNDERSTORMS THROUGH 06Z FOR THE WHOLE AREA. NOT MUCH OF A DRY AIR PUSH BEHIND THIS FRONT AND DEWPOINTS STAY UP OVERNIGHT...SO HAVE ADDED PATCHY FOG AFTER 09Z. WINDS SHIFT TO THE NORTH AND REMAIN LIGHT WITH LOW STRATUS OVERNIGHT...SO AT THIS TIME DONT BELIEVE DENSE FOG WILL BE A PROBLEM. AS THE COLD FRONT SAGS SOUTH TOMORROW...RIDGING AND NORTHERLY FLOW AT THE SURFACE WILL KEEP THINGS DRY FOR A DAY. WITH NO SIGNIFICANT ADVECTION BEHIND THIS FRONT...TEMPERATURES SHOULD BE ABLE TO REACH INTO THE MID 60S...WITH FAIR SKIES ON THURSDAY. THE NEXT SYSTEM...CURRENTLY A TROUGH TO THE WEST OF THE ROCKIES...WILL BEGIN TO APPROACH TOMORROW. MODELS ARE IN FAIR AGREEMENT WITH THE INITIAL SETUP...WITH AN UPPER LEVEL CLOSED LOW DEVELOPING OVER THE FOUR CORNERS REGION AND EJECTING EASTWARD ON FRIDAY. OUT AHEAD OF THIS SYSTEM...LOW LEVEL WINDS LOCALLY WILL SHIFT TO THE SOUTH...ALLOWING MOISTURE TO RETURN NORTHWARD. SEVERAL SHORTWAVES ROTATING AROUND THE WESTERN EDGE OF THE MID LEVEL RIDGE OVER THE GULF...IN COMBINATION WITH INCREASING MOISTURE...WILL HELP FOCUS THE DEVELOPMENT OF SHOWERS ACROSS THE AREA ON FRIDAY AFTERNOON AHEAD OF THE CLOSED LOW EJECTING INTO THE CENTRAL PLAINS. BEYOND THIS...THE MODEL SOLUTIONS BEGIN TO DIVERGE. THE GFS AND ECMWF BOTH SHOW A BLOCKING PATTERN WITH RIDGING EXTENDING NORTH OF THE CLOSED LOW INTO CANADA. HOWEVER...THE GFS PICKS UP THE CLOSED LOW SATURDAY NIGHT IN RESPONSE TO A STRONGER SHORTWAVE DIGGING SOUTHWARD ACROSS EASTERN CANADA. THIS SHORTWAVE DEPICTED BY THE ECMWF IS WEAKER...ALLOWING THE CLOSED LOW TO REMAIN ACROSS THE PLAINS THROUGH AT LEAST SUNDAY NIGHT. THESE SOLUTIONS CREATE ABOUT A 24 HOUR DIFFERENCE IN FRONTAL TIMING AND THE RETURN TO DRIER CONDITIONS. WILL LEAN MORE TOWARDS THE ECMWF AT THE TIME...GIVEN THE BLOCKING PATTERN AND CONSISTENCY WITHIN ITS MODEL RUNS OVER THE LAST COUPLE DAYS...WITH POPS IN THROUGH THE WEEKEND. BEHIND THIS SYSTEM...GENERAL TROUGHING REMAINS ACROSS THE EASTERN CONUS WITH WEAK SURFACE RIDGING BUILDING ACROSS THE AREA. THIS WILL KEEP THE REMAINDER OF THE EXTENDED DRY. HIGHS SHOULD BE CLOSER TO NORMAL FOR THE END OF THE PERIOD AS WELL...WITH OVERNIGHT LOWS RUNNING JUST ABOVE NORMAL. 99 && .AVIATION... FOR 00Z TAFS...WEAK COLD FRONT REMAINS WELL W OF THE AREA FROM THE OH VALLEY REGION SW TO ERN TX. SCT SHRA/TSRA ARE DEVELOPING ALONG THIS BOUNDARY...BUT THIS ACTIVITY IS XPCTED TO WEAKEN AS IT APPROACHES NW AL LATER THIS EVENING. LINGERING LOW CLOUDS/IFR CIGS PERSIST ACROSS N CNTRL/NE AL...ALTHOUGH THESE CLOUDS MAY BEGIN TO LIFT WITHIN THE NEXT COUPLE OF HRS. LOW CIGS/VIS ARE XPCTED TO REDEVELOP LATE THIS EVENING AS THE FRONT APPROACHES FROM THE W. IFR CONDITIONS ARE THEN XPCTED TO TRANSITION TO VFR AFTER 14Z AS THE LOW CLOUDS BEGIN TO SCT. 09 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 1, 6:40 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 640 PM CST WED FEB 1 2012 ALZ001>010-016-TNZ076-096-097-021000- LAUDERDALE-COLBERT-FRANKLIN-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN- 640 PM CST WED FEB 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK COLD FRONT WILL MOVE EASTWARD THROUGH THE AREA DURING THE LATE EVENING AND OVERNIGHT PERIOD. SCATTERED SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT. A FEW STRONG STORMS ARE POSSIBLE...WITH THE POTENTIAL FOR GUSTY OUTFLOW WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. IN ADDITION TO THE THUNDERSTORM THREAT...PATCHY DENSE FOG IS POSSIBLE THROUGH THE OVERNIGHT PERIOD...ESPECIALLY IN SHELTERED AREAS AND THE HIGHER TERRAIN. VISIBILITIES BELOW ONE MILE ARE POSSIBLE AT TIMES. CAUTION IS ADVISED WHEN TRAVELING THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ANOTHER STORM SYSTEM WILL APPROACH THE REGION BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS BEGINNING LATE FRIDAY NIGHT AND EXTENDING THROUGH SATURDAY NIGHT. SOME STORMS MAY BE STRONG WITH GUSTY WINDS THE MAIN THREAT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Feb 1, 5:42 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 542 PM CST WED FEB 1 2012 ALZ006>010-016-TNZ076-096-097-020300- MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN- FRANKLIN TN- INCLUDING THE CITIES OF...HUNTSVILLE...DECATUR...GUNTERSVILLE... SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...FAYETTEVILLE... WINCHESTER 542 PM CST WED FEB 1 2012 ...AREAS OF FOG WILL PERSIST ACROSS THE REGION THROUGH THE EVENING... SATELLITE DATA AND SURFACE OBSERVATIONS INDICATE THAT AREAS OF FOG WILL CONTINUE TO AFFECT PORTIONS OF NORTH CENTRAL ALABAMA... NORTHEAST ALABAMA...AND SOUTHERN MIDDLE TENNESSEE THROUGH THE EVENING HOURS. ALTHOUGH WIDESPREAD DENSE FOG IS NOT ANTICIPATED AT THIS TIME...RECENT REPORTS FROM EMERGENCY MANAGEMENT OFFICIALS INDICATE THAT THE FOG MAY BECOME LOCALLY DENSE...REDUCING VISIBILITIES TO BELOW ONE MILE IN SOME LOCATIONS. THE VISIBILITY REDUCTIONS WILL BE MOST NOTICEABLE IN HIGHER TERRAIN. ALL MOTORISTS TRAVELING THROUGH THE REGION SHOULD REDUCE SPEED AND EXERCISE EXTREME CAUTION IF FOG IS ENCOUNTERED. 70/DD
Special weather statement, Feb 1, 6:47 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CST WED FEB 1 2012
ALZ001>003-020130-
COLBERT-FRANKLIN-LAUDERDALE-
647 PM CST WED FEB 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PORTIONS OF COLBERT...
FRANKLIN AND LAUDERDALE COUNTIES UNTIL 730 PM CST...
AT 647 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RIVERTON TO MIDAY TO
TISHOMINGO TO MARIETTA...MOVING EAST AT 20 TO 25 MPH.
PENNY SIZE HAIL AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WRIGHT...MARGERUM.
MAUD.
MT HESTER.
MYNOT...CHEROKEE.
POGO.
PLEASANT SITE...BARTON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3485 8811 3489 8811 3491 8813 3492 8812
3490 8752 3461 8777 3452 8784 3435 8817
TIME...MOT...LOC 0045Z 284DEG 18KT 3483 8807 3470 8818
3461 8826 3451 8849
70/DDSpecial weather statement, Feb 1, 7:30 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
730 PM CST WED FEB 1 2012
ALZ001>003-020200-
COLBERT-FRANKLIN-LAUDERDALE-
730 PM CST WED FEB 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 800 PM CST...
AT 729 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORM ACROSS THE ADVISORY AREA. THE STRONGEST
CELL WAS LOCATED NEAR POGO...OR 5 MILES NORTH OF RED BAY. ALL
ACTIVITY WAS MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL...GUSTY WINDS FROM 50 TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATWOOD.
MT HESTER.
DEMPSEY...SRYGLEY CHURCH.
BELGREEN...POSEY LOOP.
CROOKED OAK...RUSSELLVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3474 8812 3496 8761 3444 8761 3432 8817
3434 8818
TIME...MOT...LOC 0128Z 267DEG 24KT 3452 8808
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 6:47 PM CST | Special Weather Statement | HUN | Colbert, Lauderdale | 43 min |
| Feb 1, 7:30 PM CST | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale | 30 min |
| Feb 1, 8:15 PM CST | Special Weather Statement | HUN | Lawrence | 30 min |
| Feb 1, 8:39 PM CST | Special Weather Statement | HUN | Lawrence, Limestone | 36 min |
| Feb 1, 9:15 PM CST | Special Weather Statement | HUN | Cullman, Madison, Morgan | 30 min |
| Feb 2, 1:25 AM CST | Dense Fog Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.